Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 124, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 20, 2004, 7:27 PM EDT for Columbia County, Rensselaer County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2004, 7:27 PM EDT (23:27 UTC)
- Expired
- Aug 20, 2004, 8:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
Counties Columbia County, NY, Rensselaer County, NY
The radar
The Albany radar (KENX), 34 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 6:10 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 202327 SVRALY NYC021-083-210030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 727 PM EDT FRI AUG 20 2004 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBIA COUNTY IN EAST CENTRAL NEW YORK RENSSELAER COUNTY IN EAST CENTRAL NEW YORK * UNTIL 830 PM EDT * AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CASTLETON-ON-HUDSON...OR ABOUT OVER NASSAU...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STEPHENTOWN BY 740 PM EDT LAT...LON 4256 7386 4239 7381 4241 7341 4259 7336 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:10 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 20, 4:10 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
410 PM EDT FRI AUG 20 2004
WORKZONES OUT AS WELL AS ISC GRIDS. DUE TO BEING IN SEVERE
MODE...THE ZONES WILL BE A LITTLE LATE.
.SYNOPSIS...THE REMNANTS OF A STATIONARY FRONT WERE DRAPED ACROSS
THE NORTHERN BERKSHIRES...JUST SOUTH OF THE CAPITAL DISTRICT AND
TRAILING SOUTHWEST SOUTH CENTRAL NEW YORK AND CENTRAL
PENNSYLVANIA...THEN INTO THE LOWER OHIO VALLEY. A STORM RIDING ALONG
THIS BOUNDARY...WILL MOVE NORTHEAST FROM THE OHIO VALLEY...THROUGH
THE LISTENING AREA OVERNIGHT...AND TO OUR EAST BY LATE SATURDAY.
LARGE CANADIAN HIGH PRESSURE WILL BUILD IN BY SUNDAY AND LINGER INTO
MONDAY.
&&
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CONVECTION HAS FORMED
CLOSE TO THE AFOREMENTIONED BOUNDARY. SO FAR...THE BIGGEST CELL...BY
FAR...HAS BEEN OVER WORCESTER COUNTY WITH A MAXIMUM VIL OF 77 GOLF
BALL SIZED HAIL HAS BEEN REPORTED WITH THIS CELL AS OF THIS WRITING.
SCATTERED CELLS OVER OUR AREA TO THE SOUTH HAVE JUST PULSED UP AND
WE HAD OUR VERY FIRST SEVERE REPORT IN HOPEWELL JUNCTION. SPC HAS
PLACED THE SOUTHERN PORTION OF OUR CWA IN A SEVERE THUNDERSTORM
WATCH UNTIL 700 PM.
MEANWHILE...A LARGE SYNOPTIC RAIN EVENT IS ENCROACHING UPON SW NY
AND HEADED RIGHT FOR US LATER TONIGHT. THIS RAIN IS THE RESULT OF
THE AFOREMENTIONED SURFACE WAVE GENERATING A GENERAL OVERUNNING AND
CYCLONIC UPWARD MOTION...AND BEING ADDED BY AN ENHANCE LOW LEVEL
JET. THE MODELS INDICATE UP TO A 50+ H50 JET. IN REALITY...IT MIGHT
BE A LITTLE LESS...CLOSER TO 40...BUT STILL CAPABLE OF PRODUCING
ISENTROPIC LIFT.
THE STORM WILL DRAG A MUCH MORE INVIGORATED COLD FRONT ACROSS THE
REGION ON SATURDAY. ANY LEFTOVER SHOWERS AND STORMS SHOULD BE A
THING OF THE PAST BY LATE IN THE DAY. MUCH DRIER AIR WILL INFILTRATE
THE REGION. AS THE CANADIAN HIGH SETTLES INTO OUR REGION ON
SUNDAY...THAT DAY LOOKS TO BE ONE OF THE BEST WEATHER DAYS OF THE
YEAR...WITH LOW HUMIDITY...MODERATE TEMPS...LIGHT WIND AND LITTLE IF
ANY CLOUD COVER. BY MONDAY...THE HIGH WILL WEAKENED AS IT MOVES TO
THE EAST...GIVING US A MEAGER SW FLOW. STILL LOOKS TO BE A NICE DAY
ALTHOUGH PERHAPS A FEW MORE CLOUDS AND BIT MORE HUMIDITY. BY
MONDAY...A WEAK BACK DOOR FRONT WILL TRICKLE THROUGH THE REGION.
WITH NO UPPER AIR SUPPORT...LITTLE OR NO MOISTURE AND THE FACT THAT
MOST OF ITS PASSAGE WILL BE AT NIGHT...WAS ENOUGH TO CONVINCE US TO
KEEP OUR AREA DRY.
.LONG TERM (TUESDAY THROUGH FRIDAY)...THE LONG RANGE MODELS CONTINUE
TO FORECAST A LONG WAVE PATTERN CHANGE DURING THIS TIME FRAME. THE
ETERNAL RIDGE OVER ALASKA LOOKS TO BE REPLACE BY A TROUGH. AT THE
SAME THE UPPER LEVEL BLOCK OVER GREENLAND SHIFTS SOUTHWEST TO BUILD
THE MORE TYPICAL BERMUDA HIGH OVER THE SOUTHEAST. IT LOOKS LIKE A
BIG WARMUP TO US. HOWEVER...AS USUAL...A FLY IN THE OINTMENT
REMAINS. ANOTHER SURFACE HIGH OFF THE COAST OF MAINE (THE IMPETUS
FOR OUR BACK DOOR COLD FRONT MONDAY NIGHT INTO TUESDAY) MIGHT
ENHANCE MORE OF A SE FLOW WHICH COULD KEEP CLOUDS AND LOWER TEMPS
AROUND. RIGHT NOW...OUR EXTENDED IS A COMPROMISE BETWEEN THESE TWO
POSSIBILITIES. IN OTHER WORDS...IF CLOUDS AND SE FLOW ENHANCE...OUR
NUMBERS WILL BE TOO WARM...BUT IF THE UPPER AIR RIDGE IS CLEAN...
TEMPERATURES MIGHT BE HIGHER. EITHER WAY...WE CONTINUE WITH A MAINLY
DRY THEME...ONE OF THE DRIEST EXTENDED FORECAST IN A LONG LONG
TIME.
&&
.AVIATION...VFR CONDITIONS INTO THIS EVENING EXCEPT MVFR TO IFR WITH
CONVECTION...LOCALLY HEAVY RAINFALL. WIDESPREAD RAIN WILL OVERSPREAD
THE REGION TONIGHT RESULTING IN MVFR BY MIDNIGHT THEN LOWERING TO
IFR BY 06Z. SCATTERED CONVECTION EMBEDDED IN THE GENERAL RAIN
ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA GENERALLY FROM 06Z
TO 12Z WHEN THE RAIN SHOULD BE AT ITS HEAVIEST. RAIN WILL MOVE OFF
TO EAST DURING THE MID AFTERNOON WITH RAPIDLY IMPROVING CONDITIONS.
WATCH OUT FOR SOME POSSIBLE LOW LEVEL WIND SHEAR LATER TONIGHT...AND
SOME GUSTY WINDS IN THE IMMEDIATE WAKE OF THE COLD FRONT ON
SATURDAY.
&&
.HYDROLOGY...THE LATEST WORK STATION ETA GIVES UP TO 7 INCHES IN OUR
CWA BASED ON UPSTREAM OBS...THIS LOOKS WELL OVERDONE (HOPEFULLY).
WE ARE THINKING CLOSER TO 2 INCHES OF RAINFALL...WITH OUR MAXIMUM
CORE JUST NORTH AND WEST OF THE CAPITAL DISTRICT. 3-HR FFG VALUES
ACROSS OUR REGION ARE GENERALLY IN THE 3-5 INCHES...WITH NOTICEABLY
LESSER AMOUNTS IN WASHINGTON AND WARREN COUNTIES. AFTER CONSULTING
WITH THE SERVICE HYDROLOGIST...WE DECIDED NOT TO ISSUE A FLOOD WATCH
AT THIS TIME. MORE THAN LIKELY...ANY HYDRO EVENTS OVERNIGHT WOULD BE
MORE OF OUR NEWLY ACQUIRED SMALL STREAM AND URBAN ADVISORY...AS
CONVECTION OVERNIGHT SHOULD BE ISOLATED TO EMBEDDED. ON THE OTHER
HAND...THIS TYPE OF RAINFALL COULD RESULT IN SHARP WITHIN BANK RISES
ON SMALL STREAMS...AND PERHAPS EVEN SOME RISES ON THE LARGE RIVERS
LATER ON.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...SVR THUNDERSTORM WATCH UNTIL 700 PM EDT FOR CTZ001-013.
MA...SVR THUNDERSTORM WATCH UNTIL 700 PM EDT FOR MAZ001-025.
NY...SVR THUNDERSTORM WATCH UNTIL 700 PM EDT FOR
NYZ048-049-051>054-058>061-063>066.
VT...NONE.
&&
SHORT TERM/LONG TERM...HWJIV
AVIATION...LAPENTAHazardous weather outlook, Aug 20, 5:14 AM EDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 514 AM EDT FRI AUG 20 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-211100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH SATURDAY MORNING...ESPECIALLY SOUTH AND EAST OF ALBANY. SOME LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE AS AN ABUNDANCE OF LOW LEVEL MOISTURE WILL BE IN PLACE ACROSS THE FORECAST AREA. AN ISOLATED STORM OR TWO MAY BECOME STRONG PRODUCING SOME GUSTY WINDS ...ESPECIALLY OVER THE MID HUDSON VALLEY. A STATIONARY FRONT WILL BE THE FOCUS FOR ANY CONVECTIVE DEVELOPMENT TODAY. A WAVE OF LOW PRESSURE WILL MOVE ALONG THIS BOUNDARY ACROSS CENTRAL NEW YORK INTO UPSTATE VERMONT PRODUCING SHOWERS AND THUNDERSTORMS WITH A PERIOD OF HEAVY FRIDAY NIGHT. RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH AND A HALF IN THE OVERNIGHT PERIOD. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS LATE SATURDAY MORNING INTO THE EARLY AFTERNOON AS THE COLD FRONT PASSES THROUGH. RIGHT NOW...IT APPEARS THAT THESE THUNDERSTORMS WILL NOT BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TAW
In the hours before
Local storm report, Aug 20, 6:26 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
626 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM LIGHTNING TORRINGTON 41.83N 73.13W
08/20/2004 LITCHFIELD CT TRAINED SPOTTER
HOUSE STRUCK BY LIGHTNING. FIRE DEPARTMENT CALLED IN.
0622 PM HAIL EAST NASSAU 42.51N 73.51W
08/20/2004 0.88 INCH RENSSELAER NY TRAINED SPOTTER
&&
AWIPSUSRLocal storm report, Aug 20, 6:33 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
633 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL STEPHENTOWN 42.55N 73.44W
08/20/2004 1.00 INCH RENSSELAER NY TRAINED SPOTTER
&&
AWIPSUSRLocal storm report, Aug 20, 6:42 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
642 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL WILLIAMSTOWN 42.71N 73.20W
08/20/2004 0.88 INCH BERKSHIRE MA TRAINED SPOTTER
&&
AWIPSUSRSpecial weather statement, Aug 20, 6:51 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 651 PM EDT FRI AUG 20 2004 NYZ051-052-059-202315- ...A STRONG THUNDERSTORM IN ALBANY AND GREENE COUNTIES... AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH. THIS STORM WAS LOCATED NEAR PRESTON HOLLOW...OR ABOUT 16 MILES NORTH OF HUNTER...AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... WESTERLO BY 700 PM EDT RAVENA...NEW BALTIMORE...SELKIRK AND 7 MILES SOUTH OF FEURA BUSH BY 715 PM EDT
Local storm report, Aug 20, 7:01 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
701 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG MIDDLEBURGH 42.60N 74.33W
08/20/2004 SCHOHARIE NY TRAINED SPOTTER
TREES DOWN
&&
AWIPSUSRSpecial weather statement, Aug 20, 7:15 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 715 PM EDT FRI AUG 20 2004 VTZ015-202345- ...A STRONG THUNDERSTORM IN WINDHAM COUNTY... AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH. THIS STORM WAS LOCATED NEAR BRATTLEBORO...AND MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR...EAST DUMMERSTON BY 720 PM EDT
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:02 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 43 min |
| Aug 20, 4:24 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 66 min |
| Aug 20, 4:25 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 65 min |
| Aug 20, 5:17 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 58 min |
| Aug 20, 6:23 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 52 min |
| Aug 20, 6:54 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 36 min |
| Aug 20, 7:20 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 25 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.